|still worried, bit overall well
Oct 9, 2003
Good news! I am finishing second full week of combo and side effects are fine. You may recall me (pesty Kevin) amd that I am taking Kaletra, Viread and Emtriva. You and other docs on here have all told me, in so many words, that this is a bit "edgy." And as I told you, my doctor said he will take me off kaletra and substitute it with a non-nuke once my vl goes undectable and tcells go up to 400 (they were in 300's for last six months, dropped to 257 last count, with vl dropping from 400K to 200K, this all before meds). My major concern now is this; I have been told that for someone treatment naive like me, substituting a nonnuke for kaletra is very "edgy" and non well studied. I called my current doc (seen him total of 3 times) and left a messege to that effect about the combo but especially the dropping kaletra once it gets numbers down (in a nice tone, etc.) He returned a messege saying I "have been misinformed" and should come and visit him. I will make an appt tommorow but it may take a while to see him (one week). I guess I should stay on this therapy until then,right? Is there any harm in doing so? What are your thoughts on the switching off kaletra to a non-nuke once vl gooes down? What would you do if I were your patient. I think I am a rapid progressor. I am giving him (current doc) once chance to explain --since i started with these meds, plus i am running out of the heavily advertised hiv docs. Someone here said try a major university--I had earlier tried to get into a special program at UCSD but they thought my numbers were too high given recent neg test (one year before-, i.e., Spring 2002). I know at least some of the nurses there at UCSD were employed by doctor I had just prior to this one-they swear by him 9I think out of personal loyalty) but he was not acceptable to me. He had, amoinmg other things, not ordered the resistance terst, told me it was not worth it even though I had neg test one year earlier and also recommended meds you and others thought were not well tested). He is the former partner of the current doc, though they appear to have had a serious falling out resulting in a long delay in my getting records to the new doc and some noted hostility in words used by my current doctor. I know you probably can't solve the doc problems, but should I ne seriously concerned about possible harm from the kaltra switch off? Should i therefore drop it ASAP?? Kevin
| Response from Dr. Young
Kevin- good to hear that you're well in San Diego. "Edgy" might be a little to strong a phrase for my view of your medications, let's just say that this combination has not had the years of experience that others have had. That said, pay close attention to the upcoming European AIDS Conference in Warsaw at the end of October. Rumor has it that Abbott will be presenting data on the tenofovir/emtricitabine/Kaletra combination. Owing to the observation that the study has been monitored and is ongoing, I have little reason to think that the combo will bomb, moreover, I suspect that at least in this single study, looks good.
I have quite a bit of unease suggesting that you either should or must switch to a NNRTI-based regimen-- indeed, the real basis of why the treatment community has switch preference to non-nukes has to to with the tolerability of early PI regimens (with too many pills, dietary restrictions and side effects). If your currently tolerating your boosted PI regimen and don't have significant issues from a laboratory monitoring perspective, there are some that would suggest that the potency and resistance profile of boosted PIs are strongly in their favor (compared with NNRTIs). My advice is that if you're tolerating this regimen well and have a good viral response, that there is no hurry to switch anything. By contrast, if your having side effects or if your labs should show toxicities (most likely elevations in your cholesterol or triglycerides), then a switch might be considered. Obviously, this is a work in progress; let us know what you and your doctor decide.
Good luck, BY (UCSD alum '83-- home of the undefeated UCSD Triton Football team).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Urethra After Lap Dance Worried I Have HIV
- Swollen Lymph Nodes After Performing Oral Sex Worried I Have HIV
- White Spots After Swallowing Sperm Sign Of HIV AIDS
- White Tongue After Open Mouth Kissing Worried I Have HIV
- Does Abnormal Vaginal Bleeding Mean I Have An Std?
- Does Doxycycline Treat Stds?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.